salon.com> Health & Body> April 27, 2000
A teenager's fatal heart attack raises troubling questions about the safety of a drug whose popularity is exploding.
April 27, 2000 | Ritalin is once more in the news. In just the past two months, a survey found large increases in the use of the stimulant drug -- prescribed most commonly to treat hyperactivity and depression -- for toddler misbehavior. What's more, newspapers reported the widespread recreational use of Ritalin on college campuses and by adults. And now, a medical examiner in Pontiac, Mich., has released findings strongly linking long-term use of Ritalin to the death of a 14-year-old boy.
The teen died at home while playing on his skateboard. Initially, it was thought that he had injured himself in a fall, but the medical examiner found the cause of death to be cardiac arrest secondary to blockage of coronary arteries that supplied blood to his heart. Such changes in the blood vessels are not ordinarily found in children so young, but are typical of the damage seen in adults who chronically abuse stimulants. The boy had been taking Ritalin for attention-deficit hyperactivity disorder under a doctor's prescription for 10 years. The medical examiner believed that no other reason could account for the changes in the child's heart. At least two other children who were taking Ritalin have recently died, in Texas and Ohio. These cases will now be investigated further.
What does this report mean for the approximately 4 million children taking stimulants for ADHD in America today? Amphetamines like Dexedrine and Adderall -- as well as Ritalin, a closely related stimulant -- have been used to treat hyperactive children for decades. It stands to reason that if heart attacks were a common risk associated with these drugs, we should have discovered the link long ago. When taken properly -- orally and in low doses -- these drugs have always been believed to be quite safe, one justification for their use in otherwise healthy children. Nearly 40 years of experience using Ritalin in children hasreassured parents and doctors about the relative safety of this drug. Nevertheless, aspects of the Michigan case, if confirmed, are troubling. Ritalin, amphetamine and cocaine are closely related in pharmacological structure and action. All three can be abused and lead to addiction, though children who do not self-medicate virtually never become addicted. It's well known that amphetamine and cocaine affect the coronary blood vessels and the heart itself; heart attacks and sudden death in stimulant abusers occur with enough frequency to have generated a body of medical literature. The Michigan autopsy found pathological changes in the boy that match those of unfortunate amphetamine and cocaine abusers.
While we've used Ritalin with kids for years, until the 1990s treatment typically ended at puberty -- when childhood hyperactivity usually diminishes. And treatment for more than five years was unusual. But now that many behavior experts are recommending lifetime stimulant treatment for ADHD and more and more children are taking Ritalin into adolescence, the Michigan case demands further investigation, with other pathologists reviewing the medical examiner's findings before firm conclusions are drawn. In addition, a study of teens who have taken the drug for a decade or more should be mounted quickly to determine if their heart function is being affected -- if only to reassure an anxious public shaken by this news.
Given the ongoing controversies surrounding Ritalin use, this report further complicates the difficult choices facing parents and children taking or considering taking the drug. To the families of the children whom I treat, I am recommending no changes at this time. However, any teens complaining of heart symptoms should be assessed by their doctor and possibly referred to a cardiologist for a more complete exam and a stress electrocardiogram. Unfortunately, chest pain and fatiguing easily -- two cardinal signs of heart disease -- are also common complaints of slightly anxious but healthy adolescents.
Whether it turns out to be a tragic coincidence or the first inkling of a catastrophic side effect of Ritalin, the death of this child reminds me as a doctor of my Hippocratic oath: Primum non nocere -- first do no harm. Until I learn of further evidence exonerating Ritalin's association with sudden death, I know I'll be just a bit more careful in deciding which child does or doesn't take this medication. I know parents will be, too.